25mg Topomax good but too much

Q: Hi, My doctor recently put me on topomax. I was on Neoprin but it caused such headaches that I could not stand it....If I took the 3 pills aday....He then started me on topomax....I tell you I like it but it makes me so tired....I am suppose to take one in the morn and one at night but if I take the one in morn I can barely get thru the day ....dosage strength of each tablet is 25mg....I was on depakote only 700 mg but it made me gain weight and I hated that....but I do not like feeling like a zombie either....I go back to my doc in about a week and was wondering if you have suggestion....I am on it for the manic part of bi polar.....seems like I am never depressed but i am always up up up.... Thank you.

Dear Ms. S' --
Ask your doctor about cutting the pill in half to start (see the other Topomax question this month about the starting rates my patients have taught me), or using the 12.5 mg capsule -- if you like what it does otherwise this might allow you to get back to 25 mg later without the sedation; maybe higher if you go really slowly.

Dr. Phelps



Published January, 2001